Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 280, NWS Pittsburgh, PA

September 3, 2003Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 3, 2003, 4:37 AM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2003, 4:37 AM EDT (08:37 UTC)
Expired
Sep 3, 2003, 7:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 030839
FFWPBZ
PAC073-031130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 730 AM EDT

* AT 437 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAIN OVER NEW CASTLE. THE THUNDERSTORM WAS MOVING SLOWLY NORTHEAST. 
RAIN AMOUNT OVER 1 INCH CAN CAUSE FLOODING OF ROADS AND POOR 
DRAINAGE AREAS, AND ALONG SMALL STREAMS. 

* LOCATIONS IN THE WARNING INCLUDE...NEW CASTLE,  OAKLAND, AND 
OAKWOOD.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 031019
FFSPBZ
PAC073-031115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 AM EDT WED SEP 3 2003


THE FLASH FLOOD WARNING CONTINUES FOR LAWRENCE COUNTY, PENNSYLVANIA, 
UNTIL 730 AM. 

NO ADDITIONAL RAIN IS EXPECTED THROUGH 730 AM. HOWEVER, EMERGENCY 
MANAGEMENT REPORTS THAT FLOODING IS STILL AFFECTING SEVERAL ROADS IN 
THE NEW CASTLE AND NESHANNOCK TOWNSHIP AREAS.

NEVER DRIVE THROUGH FLOODED ROADS. THE DEPTH OF THE MUDDY WATER MAY 
BE DEEPER THAN YOU THINK. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:53 AM EDT, 44 minutes earlier.

Area forecast discussion, Sep 3, 3:53 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EDT WED SEP 3 2003

COORDINATED WITH CRW ABOUT FLOOD WATCH TODAY.  GOING WITH SOUTHERN
ZONES UNTIL 8 PM.  THE LOW MOVING ACROSS THE AREA SHOULD KICK OFF
SOME AFTERNOON CONVECTION AND SPC HAS US IN A SLIGHT RISK FOR SEVERE.

HPC HAS PUT THE EXCESSIVE RAINFALL JUST TO OUR SOUTH...BUT THERE
COULD BE ENOUGH LOCALIZED RAINFALL IN OUR SOUTHERN ZONES TO PRODUCE
FLASH FLOODING.

AFTER THE SYSTEM PASSES BY THURSDAY WE SHOULD SEE NICE WEATHER FOR
THE REST OF THE WEEK AS A STRONG HIGH PRESSURE PUSHES IN.

FCSTID =  66
PIT   75  62  72  52 /  60  60  20  10
HLG   76  62  73  52 /  60  60  20  10
MGW   77  62  74  52 /  60  60  30  10
ZZV   77  62  75  53 /  60  50  20  10
PHD   76  61  73  52 /  60  50  10  10
FKL   72  59  70  50 /  50  40  20  10
DUJ   71  58  69  49 /  50  40  20  10
LBE   75  62  71  51 /  60  60  20  10
BTP   74  61  71  51 /  60  50  20  10
IDI   73  60  70  50 /  60  50  20  10
ODM   72  57  70  48 /  70  70  40  20

.PBZ...
MD...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES PAZ031>032.

WV...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES WVZ004...
WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Sep 2, 5:20 AM EDT, 23 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-020915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:01 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.